Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 62, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 27, 1997, 1:45 PM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 1997, 1:45 PM EDT (17:45 UTC)
- Expired
- Jun 27, 1997, 2:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, Columbus County, NC
The radar
The Wilmington radar (KLTX), 18 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 1:54 PM EDT | Hail 0.75 | Old Dock, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 271747 RRA SVRILM NCC047-019-271830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 145 PM EDT FRI JUN 27 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 230 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN NORTH CAROLINA ...SOUTHERN COLUMBUS COUNTY AND BRUNSWICK COUNTY AT 143 PM EDT...DOPPLER RADAR INDICATED WINDS IN EXCESS OF 58 MPH 31 MILES NORTHEAST OF MRYTLE BEACH OR 4 MILES NORTHEAST OF PIREWAY MOVING EAST AT 25 MPH. THIS STORM IS EXPECTED TO MOVE NAKINA AND ASH BY 2 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. DRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:13 AM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 27, 10:13 AM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1011 AM EDT FRI JUN 27 1997 RDU: MINOR TWEEKS. THIS AFT...CNTRL CST/S CST/CSTL PLN...M/CLDY WITH SCT SHWRS/PSBL TSTMS. CLDS WILL KP TEMPS IN THE 80S. FAR NRN AREAS UP NR ALBEMARLE SND THE FCST IS TRICKY...CLDS WILL PROB GIV WAY TO A FEW INTERVALS OF SUN LTR THIS AFT. DISC: THE FNT REALLY SEEMS TO BE BACK IN VA WHERE THERE IS AN ACTUAL AIRMASS CHANGE WITH LWR DWPTS. S OF THE FNT OVR ERN NC A TROF OR WND SHFT TO THE N HAS SETTLED SWD TO NR SC BRDR. ATMOS IS STILL MOIST AND MODERATLEY UNSTABLE FRM ABT GREENVILLE ON S. THINK THERE WILL BE SCT SHWRS/PSBL TSTMS ACRS THE REG THIS AFT. IF ENUF BINOVC OCCURS AND TEMPS REACH 85 OR SO THE C-BRZ WILL ADD EXTRA CONVRG WITH ONSHR WNDS COLLIDING WITH NRLY WNDS JUST INLAND. WE CAN BEEF UP CLDS A BIT S CST AND JUST ALLOW FOR SHWRS/PSBL TSTMS FRM CSTL PLN ON S. FAR NRN AREAS ARND ALBEMARLE SND ON N THERE COULD BE SOME INTERVALS NOF SUN THIS AFT AS DRIER AIR PUSHES SWD. CWF: N/NE FLOW UP N THIS AFT. DOWN S WNDS GOING N NOW WITH TROF AHEAD OF FNT...TUFF CALL WHETHER THEY STAY THAT WAY ALL AFTERNOON WITH SOME HEATING GETTING INVOLVED. NO FLAGS. .MHX...NONE. GATES
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:30 PM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.